Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 115, NWS State College, PA

July 23, 2002Union County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 23, 2002, 2:22 PM EDT for Union County, Pennsylvania. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 23, 2002, 2:22 PM EDT (18:22 UTC)
Expired
Jul 23, 2002, 2:45 PM EDT
In force
23 min
Issued by
NWS State College, PA
Area
Whole counties

County Union County, PA

The radar

The State College radar (KCCX), 79 km from the middle of the area, began a volume at 18:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 2:38 PM EDTThunderstorm Wind 50 ELewisburg, PATrees were down in Lewisburg.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 23, 12:15 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 6.4 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2002-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 249 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2002-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
249 J/kg
Mixed-layer CIN
-185 J/kg
Mixed-layer LCL
1419 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

878 
WUUS51 KCTP 231822
SVRCTP
PAC119-231845-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
221 PM EDT TUE JUL 23 2002

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  UNION COUNTY IN CENTRAL PENNSYLVANIA

* UNTIL 245 PM EDT.

* AT 221 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER VICKSBURG...OR 4 MILES EAST OF
  MIFFLINBURG...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LINNTOWN AND WINFIELD AROUND 230 PM.
  LEWISBURG AROUND 235 PM.

SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL THREE QUARTERS OF AN INCH OR LARGER.

$$

LAT...LON 4099 7702 4089 7703 4089 7679 4104 7679

DANGELO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 9:15 AM EDT, 5 hours 7 minutes earlier.

Area forecast discussion, Jul 23, 9:15 AM EDT, 5 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
915 AM EDT TUE JUL 23 2002

QUICK UPDATE TO ACCOUNT FOR CLOUD/TEMP OBSERVATIONS. NEW GUIDANCE
FROM SPC HAS A LARGER PART OF CWA IN SLIGHT RISK SO WILL TINT
WORDING TOWARDS STRONG STORMS FOR CENTRAL AREAS AS WELL. NO CHANGES
LATER PERIODS.

DIRIENZO

...PREVIOUS AFD...

AS OF 08Z...REGIONAL RADAR SHOWING A BROKEN LINE OF SHOWERS AND
STORMS WITH CDFRONT CROSSING LK ERIE. EXPECT RADAR TO FILL IN LATER
TODAY AS FRONT MOVES INTO VERY WARM AND UNSTABLE AIRMASS OVER
CENTRAL PA. DWPTS ALREADY NEAR 70F AND IR IMAGERY SUGGESTS A GOOD
DEAL OF MORNING SUNSHINE FOR EASTERN SECTIONS...WHICH SHOULD PUSH
TEMPS OVER 90F ONCE AGAIN FROM MDT SOUTH. INSTABILITY APPEARS GREAT
ENOUGH FOR ISOLATED SVR TODAY. HOWEVER...BIGGER THREAT MAY BE
LOCALLY HEAVY RAINFALL...DUE TO HIGH PRECIPITABLE WATER VALUES AND
WEAK MID-UPPER LVL FLOW.

FRONT SAGS SOUTH TONIGHT...BRINGING AND END TO SHOWERS/STORMS IN THE
SOUTH...AND CLEARING SKIES FURTHER NORTH. SFC HIGH PRES THEN PASSES
TO OUR NORTH FOR MID WEEK...BRINGING CLEARING AND DRIER CONDITIONS
TO PA...WHILE HEAT AND HUMIDITY REMAIN JUST TO THE SOUTH. MODEL
ENSEMBLE DATA SUGGESTING A CHANCE OF RAIN THURSDAY NIGHT AND FRIDAY
AS WAVE OF LOW PRES RIDES EASTWARD ALONG FRONT...STILL LYING JUST TO
OUR SOUTH ACROSS N VIRGINIA.

MED RANGE ENSEMBLE DATA SUGGESTS WARM AND HUMID WX RETURNS OVER THE
WEEKEND WITH SW FLOW AND 850 TEMPS BACK TO ARND 17C.

.CTP...SPS FOR POSSIBLE SEVERE STORMS LOWER SUSQ VALLEY.

FITZGERALD

In the hours before

Special weather statement, Jul 23, 11:33 AM EDT, 2 hours 49 minutes before
PAZ012-017>019-024>028-033>037-041-042-045-046-049>053-056>059-
063>066-232230-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1133 AM EDT TUE JUL 23 2002

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS MOST OF CENTRAL PENNSYLVANIA AND ADJACENT PORTIONS OF
THE SUSQUEHANNA VALLEY.

A STRONG COLD FRONT...MOVING THROUGH EXTREME NORTHWEST PENNSYLVANIA
AT NOON WILL PUSH INTO SOUTHEASTERN PENNSYLVANIA THIS EVENING.

SHOWERS AND THUNDERSTORMS WILL STRENGTHEN ALONG AND AHEAD OF THE
FRONT IN THE HOT AND HUMID AIRMASS...AND SOME OF THESE STORMS COULD
BECOME SEVERE. THE GREATEST RISK FOR LOCALIZED DAMAGING WIND GUSTS
AROUND 60 MPH...AND HAIL IS BETWEEN THE HOURS OF 2 PM AND 5 PM
ACROSS THE CENTRAL AND NORTHERN MOUNTAINS...AND FROM 4 TO 8 PM
OVER THE CENTRAL AND LOWER SUSQUEHANNA VALLEY.

ANOTHER CONCERN WILL BE LOCALLY VERY HEAVY RAINFALL AMOUNTS...SINCE
THE THUNDERSTORMS WILL BE RATHER SLOW MOVING. SIGNIFICANT PONDING
AND PERHAPS MINOR FLOODING OF SMALL STREAMS AND CREEKS COULD
OCCUR...ESPECIALLY WHERE SEVERAL STORMS MOVE OVER THE SAME AREA AND
DUMP UP TO 2 INCHES WITHIN AN HOUR OR SO. .

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

LAMBERT/MCPHEE
Special weather statement, Jul 23, 12:33 PM EDT, 1 hour 49 minutes before
PAZ012-017>019-024>028-033>036-041-042-045-046-049>053-056>059-
063>066-232300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1233 PM EDT TUE JUL 23 2002

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 700 PM EDT TUESDAY
EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

MONTOUR... YORK... SOMERSET... FRANKLIN... LANCASTER...
CUMBERLAND... BEDFORD... LEBANON... DAUPHIN... PERRY... JUNIATA...
HUNTINGDON... BLAIR... MIFFLIN... SNYDER... SCHUYLKILL... CENTRE...
CLINTON... LYCOMING... FULTON... NORTHUMBERLAND... CLEARFIELD...
COLUMBIA... CAMBRIA... ADAMS... SULLIVAN AND UNION.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 12:08 PM EDTSevere Thunderstorm WarningCTPColumbia52 min
Jul 23, 12:46 PM EDTSevere Thunderstorm WarningCTPClearfield59 min
Jul 23, 12:52 PM EDTSevere Thunderstorm WarningCTPClinton23 min
Jul 23, 1:11 PM EDTSevere Thunderstorm WarningCTPCambria49 min
Jul 23, 1:17 PM EDTSevere Thunderstorm WarningCTPColumbia58 min
Jul 23, 1:30 PM EDTSevere Thunderstorm WarningCTPClinton60 min
Jul 23, 1:36 PM EDTSevere Thunderstorm WarningCTPCentre54 min
Jul 23, 1:50 PM EDTSevere Thunderstorm WarningCTPHuntingdon55 min
Jul 23, 2:00 PM EDTSevere Thunderstorm WarningCTPLycoming60 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.